Alert archive / Michigan / Freeze Warnings in 2012

Freeze Warning 10, NWS Detroit, MI

April 12, 20127 counties in Michigan

NWS Detroit, MI issued this freeze warning at Apr 12, 2012, 3:04 PM EDT for 7 counties in Michigan. It took effect at Apr 13, 2012, 2:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2012, 3:04 PM EDT (19:04 UTC)
In effect from
Apr 13, 2012, 2:00 AM EDT
Expired
Apr 13, 2012, 8:00 AM EDT
In force
6 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Huron County, MI, Lapeer County, MI, Midland County, MI, Saint Clair County, MI, Sanilac County, MI, Tuscola County, MI

The radar

The Detroit radar (KDTX), 86 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this freeze warning went out at Apr 12, 12:07 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 12, 12:07 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1207 PM EDT THU APR 12 2012

.AVIATION...

//DISCUSSION...

A LARGE AREA OF SURFACE HIGH PRESSURE WILL MAINTAIN VFR CONDITIONS
FOR THE DURATION OF THE TAF PERIOD TO GO ALONG WITH LIGHT WINDS INTO
EARLY FRIDAY MORNING. IN THE NEAR TERM, DIURNAL CU WILL DEVELOP OVER
THE COURSE OF THE AFTERNOON AND WILL TEND TO REMAIN SCATTERED IN THE
3500-4500 FT RANGE. THERE IS, HOWEVER, THE POTENTIAL FOR A BRIEF
PERIOD OF CEILING ABOVE 5 KFT, MAINLY AFTER 21Z, AS CLOUD BASES LIFT
AND COVERAGE INCREASES IN ASSOCIATION WITH DIURNAL HEATING. IN
ADDITION, THE DEVELOPMENT OF LAKE BREEZE WINDS WILL LIKELY RESULT IN
A WIND SHIFT TOWARD THE NORTHEAST BY LATE THIS AFTERNOON.

//DTW THRESHOLD THREATS...

* NONE

&&

.PREV DISCUSSION...ISSUED 324 AM EDT THU APR 12 2012

SHORT TERM... TODAY THROUGH TONIGHT

SURFACE HIGH PRESSURE WILL SETTLE DIRECTLY OVER LOWER MICHIGAN TODAY
BUT THIS DOES NOT MEAN THE FORECAST WILL BE TRIVIAL. THE UPPER LEVEL
LONG WAVE RIDGE WILL SUPPORT THE BROAD PATTERN OF SURFACE HIGH
PRESSURE OVER THE GREAT LAKES WHILE A SMALL BUT INTENSE CIRCULATION
TRACKS OVERHEAD THROUGH THE NORTHWEST FLOW. WITH TOO LITTLE MOISTURE
FOR PRECIPITATION, THIS WAVE WILL ONLY BE ABLE TO CARVE A WEAK
SURFACE REFLECTION INTO THE BACKGROUND HIGH PRESSURE THAT WILL HELP
WITH LOCALIZED BOUNDARY LAYER CONVERGENCE OVER LOWER MICHIGAN.
SURFACE HEATING WILL ALSO HELP WITH INLAND PRESSURE FALLS IN TYPICAL
FASHION UNDER WEAK GRADIENT CONDITIONS. THE RESULT WILL BE ANOTHER
DAY OF STRATOCU DEVELOPMENT DURING THE AFTERNOON FOR PARTLY SUNNY
SKY CONDITION. COVERAGE IS EXPECTED TO BE LESS THAN YESTERDAY WITH
SOME MODIFICATION OF THE AIR MASS. BROKEN CONDITIONS ARE POSSIBLE
WHEN STRATOCU IS ADDED TO ANY MID CLOUDS THE WAVE CAN BRING OVERHEAD
AS IT PASSES THROUGH THE REGION DURING THE LATE AFTERNOON. THE
DEGREE OF SURFACE HEATING BEING COMPARABLE TO YESTERDAY, ALONG WITH
SOME BOUNDARY LAYER MODIFICATION, WILL ALLOW MAX TEMPS TO REACH THE
MID AND UPPER 50S AWAY FROM THE COOLER LAKE HURON SHORELINE.

HIGHER RESOLUTION MODEL OUTPUT INDICATES A STRONG INLAND RELEASE OF
THE LAKE BREEZE DURING THE EVENING FOLLOWED BY A RESURGENCE OF
SURFACE HIGH PRESSURE AFTER MIDNIGHT AS THE UPPER WAVE EXITS THE
AREA. THE POTENTIAL FOR MARINE INFLUENCE ON SURFACE DEWPOINT, ALONG
WITH WARMER AFTERNOON MAX TEMPS, ADDS SOME UNCERTAINTY TO THE
POTENTIAL FOR FREEZING CONDITIONS BY SUNRISE FRIDAY MORNING. IT DOES
SEEM LIKELY, HOWEVER, THAT RADIATIONAL COOLING WILL CATCH UP ENOUGH
TO PERMIT FREEZING TEMPERATURES IN A FEW OF THE TYPICALLY COLDER
LOCATIONS IN THE THUMB WITH FROST FORMATION LIKELY OVER THE REST OF
THE REGION.

LONG TERM...FRIDAY THROUGH WEDNESDAY

QUIET WEATHER IS EXPECTED ON FRIDAY AS THE UPPER RIDGE AXIS SLIDES
IN OVERHEAD. NICE THERMAL RECOVER IS ALSO EXPECTED IN THE LOWER TO
MID LEVELS...WITH GOOD MIXING ALLOWING WARMING TO BE REALIZED AT THE
SURFACE. EXPECT MAX TEMPERATURES TO WARM INTO THE LOW 60S.

MORE ACTIVE WEATHER PATTERN WILL THEN BECOME ESTABLISHED FRIDAY
NIGHT THROUGH EARLY NEXT WEEK. IMPRESSIVE UPPER TROUGH NOW OVER THE
WESTERN U.S. WILL BEGIN TO EJECT WAVES UP TOWARDS THE GREAT LAKES
FRIDAY NIGHT THROUGH MONDAY NIGHT...BEFORE WHAT'S LEFT OF THE UPPER
TROUGH MOVES ACROSS THE AREA ON TUESDAY. LOW-LEVEL WARM FRONT LOOKS
TO INITIALLY LIFT ACROSS THE AREA FRIDAY NIGHT INTO
SATURDAY...SPREADING RAIN SHOWERS AND THUNDERSTORMS INTO THE AREA.
FRONTAL PROGRESSION LOOKS A LITTLE SLOWER...AND HAVE BACKED OFF ON
POPS A BIT...ESPECIALLY BEFORE 2 AM. SHOWERS/THUNDERSTORMS THEN LOOK
TO CONTINUE THROUGH SATURDAY AND SATURDAY NIGHT AS MOISTURE
CONTINUES TO ADVECT INTO THE AREA (LOW-LEVEL JET AXIS NOSES INTO
LOWER MICHIGAN SATURDAY NIGHT...WITH PW VALUES RISING TO 1.25 INCHES
+) AND SHORTWAVE ENERGY CONTINUES TO SLIDE OVERHEAD (SOME MAY BE
CONVECTIVELY INDUCED UPSTREAM...OR WE COULD EVEN SEE SOME REMNANTS
OF UPSTREAM COMPLEXES).

COLD FRONT LOOKS TO DROP DOWN INTO MICHIGAN ON SUNDAY OR SUNDAY
NIGHT AS AN AREA OF SURFACE LOW PRESSURE LIFTS FROM THE NORTHERN
LAKES TOWARDS EASTERN CANADA. THIS FRONT IS EXPECTED TO STALL
SOMEWHERE OVER SOUTHERN OR CENTRAL MICHIGAN...THEN WOBBLE AROUND
BEFORE THE NEXT WAVE OF SURFACE LOW PRESSURE TRACKS ACROSS THE AREA
LATE MONDAY (EURO) OR EARLY TUESDAY MORNING (GFS). PATTERN IN THE
MEANTIME WILL CONTINUE TO BE WET...ESPECIALLY SUNDAY THROUGH
MONDAY...AS ROUNDS OF RAIN/TSTORMS DEVELOP WITH SMALLER WAVES
TRAVELING ALONG THE FRONT...WITH MODELS EVEN SHOWING STRONG RIGHT
ENTRANCE REGION FORCING DEVELOPING OVER THE AREA AS UPPER JET MAX
STRENGTHENS OVER ONTARIO/QUEBEC...HELPING TO ORGANIZE WAVES AND
AREAS OF RAIN.

WARMER TEMPERATURES ARE EXPECTED WITH THIS ACTIVE PATTERN AS
SOUTHWEST FLOW FRIDAY THROUGH SUNDAY PUMPS WARMER AIR AND MOISTURE
UP INTO THE AREA. THIS WILL EFFECTIVELY END THE THREAT FOR
FROST/FREEZE CONDITIONS OVERNIGHT (AT LEAST THROUGH EARLY NEXT WEEK)
AND ALLOW TEMPERATURES TO WARM WELL INTO THE 60S OVER THE WEEKEND
(RUN AT 70 ON SUNDAY).

MARINE...

MARINE CONDITIONS WILL BE IDEAL TODAY THROUGH FRIDAY THANKS TO A
BROAD SYSTEM OF HIGH PRESSURE THAT WILL SETTLE OVER THE AREA. ALONG
WITH DRY WEATHER, LIGHT WIND WILL LEAD TO FAVORABLE WATER CONDITIONS
THROUGH THE PERIOD. EVIDENCE OF THE NEXT LOW PRESSURE SYSTEM WILL
ARRIVE FRIDAY NIGHT FIRST WITH INCREASING SOUTH WIND AND THEN WITH
SHOWERS AND THUNDERSTORMS LIKELY BY SATURDAY MORNING. TEMPERATURES
WILL BE MILDER BUT STORMY CONDITIONS ARE EXPECTED TO PERSIST THROUGH
MONDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....JVC
SHORT TERM...BT
LONG TERM....HLO
MARINE.......BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 12, 4:07 AM EDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
407 AM EDT THU APR 12 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-130900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
407 AM EDT THU APR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FROST ARE POSSIBLE TONIGHT. FREEZING TEMPERATURES MAY ALSO
OCCUR...ESPECIALLY IN AREAS THAT ARE TYPICALLY COLDER OR
SHELTERED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH MONDAY AS AN
ACTIVE WEATHER PATTERN SETS UP OVER THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-130900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
407 AM EDT THU APR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH MONDAY AS AN
ACTIVE WEATHER PATTERN SETS UP OVER THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:04 PM EDTFrost AdvisoryDTXGenesee, Livingston, Macomb, Oakland, Saginaw, Shiawassee and 1 more17 hr

Nearby

Freeze Warnings in Michigan, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.